Hail, Dodge
- When
- June 6, 1:20 AM CST
- Where
- Dodge County, 0.69 mi S of West Concord
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.140, -92.900
The hail fell for about 10 minutes.
A weak low pressure system pushed north into southern Minnesota during the early morning hours of June 6th. Severe thunderstorms developed ahead of the low pressure system and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A weak low pressure system pushed north into southern Minnesota during the early morning hours of June 6th. Severe thunderstorms developed ahead of the low pressure system and produced large hail. Quarter sized hail fell near West Concord (Dodge County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 2:03 PM CST, 11 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT SUN JUN 5 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY MAIN FORECAST CONCERNS ARE ON THUNDERSTORM CHANCES TONIGHT THROUGH TUESDAY AND POTENTIAL FOR HOT TEMPERATURES THROUGHOUT. CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED SUBTROPICAL RIDGING OVER THE CENTRAL AND SOUTHERN PLAINS... TROUGHING ALONG THE CALIFORNIA COAST...AND BROAD TROUGHING COVERING MUCH OF CANADA. THE FORECAST AREA RESIDES IN WEST-NORTHWEST FLOW BETWEEN THE SUBTROPICAL RIDGE AND THE BROAD TROUGH. WITHIN THIS FLOW...SHORTWAVES ARE EVIDENT OVER SOUTHEAST MINNESOTA AND SOUTHERN ALBERTA. ANOTHER SHORTWAVE IS EVIDENT OVER SOUTH CENTRAL COLORADO. THE SOUTHEAST MINNESOTA SHORTWAVE IS HAVING LITTLE IMPACT DUE TO DRY AIR PRESENT...REFLECTED BY THE 12Z MPX SOUNDING. AIRMASS HAS COOLED TOO SINCE YESTERDAY WITH 850MB TEMPS OF 12C AT MPX AND GRB. STILL...THE COMBINATION OF THE DRY AIR AND PLENTY OF SUN HAS ALLOWED TEMPERATURES TO CLIMB INTO THE UPPER 70S TO UPPER 80S. TO THE WEST...PROFILERS AS WELL AS 12Z SOUNDINGS SHOWED WARM ADVECTION OCCURRING OVER THE PLAINS. 850MB TEMPS AT 12Z WERE 13C AT BIS...17C AT UNR AND 20C AT LBF AND OAX. 20 KT WINDS OR SO ARE PRESENT ACROSS THE DAKOTAS PER PROFILERS...BRINGING THAT WARM AIR NORTHWARD. LATEST SURFACE ANALYSIS SHOWED HIGH PRESSURE COVERING WI AND MI WHILE A WARM FRONT WAS SITUATION JUST SOUTH OF I-80 IN NEBRASKA AND IOWA. TONIGHT AND MONDAY...VERY LITTLE CHANGE IS PROGGED WITH THE UPPER AIR PATTERN OVER THE CENTRAL PORTION OF THE U.S. THROUGH MONDAY. TO THE NORTH...THE SHORTWAVE OVER SOUTHERN ALBERTA IS FORECAST TO MOVE INTO NORTHERN ONTARIO ON MONDAY...WHICH BRINGS A COLD FRONT WITH IT INTO THE NORTHWEST PORTION OF THE FORECAST AREA BY 00Z TUESDAY. ALTHOUGH THIS SHORTWAVE IS FAR FROM THE AREA...WARM ADVECTION AHEAD OF IT THAT IS ALREADY OCCURING OVER THE NORTHERN PLAINS IS IMPORTANT TO THE FORECAST. FIRST CONCERN IS POTENTIAL FOR CONVECTION TO ERUPT ON THE NOSE OF THE MOISTURE TRANSPORT ASSOCIATED WITH THE WARM ADVECTION. THIS SEEMS CERTAIN OVER FAR NORTHERN MINNESOTA AND NORTHWEST ONTARIO...CLOSER TO THE SHORTWAVE. FARTHER SOUTH TOWARDS OUR AREA MORE UNCERTAINTY EXISTS...DUE TO MOISTURE AVAILABILITY AND WHETHER THE MOISTURE ADVECTION OCCURRING ON THE LOW LEVEL JET CAN BREAK THE CAP PRODUCED BY THE WARM ADVECTION. 12Z RAOBS FROM UNR...OAX AND LBF HAD 850MB DEWPOINTS OF 12C. HOWEVER...TOP...DDC... ABR AND MPX WERE ALL 2-3C. ALL MODELS SHOW THE POCKET OF MOISTURE IN NEBRASKA AND SOUTHWEST SOUTH DAKOTA TRANSLATING NORTHEAST THROUGH THE NIGHT...MOVING INTO THE AREA AFTER 06Z. 05.00Z NSSL WRF AND WRFNMM RUNS HAVE A DRY FORECAST...WHEREAS THE 05.12Z NAM/GFS/ECMWF AND MOST OF THE 05.09Z SREF MEMBERS CONVECT WEST OF THE MISSISSIPPI RIVER...THOUGH THE SREF IS SLIGHTLY FARTHER NORTH. WITH THE MODEL VARIABILITY AND QUESTIONS OF MOISTURE...ALONG WITH AREAL EXTENT OF CONVECTION IF IT DOES FORM...WENT WITH 30-50 PERCENT CHANCES... HIGHEST TO THE NORTHWEST AND AFTER 06Z. 1-6KM SHEAR IS ONLY 20-30 KT SO SEVERE WEATHER PROBABILITIES SEEM LOW. ON MONDAY...IF THERE IS ELEVATED CONVECTION...IT SHOULD LIFT TO THE NORTHEAST AND/OR DRY UP AS THE DRY AIR OVER KANSAS ADVECTS IN. FOCUS THEN TURNS TO THE COLD FRONT AS WELL AS THE SURFACE WARM FRONT THAT ADVECTED INTO THE AREA WITH THE CONVECTION. THE 05.12Z NAM/05.00Z AND 05.12Z ECMWF SUGGESTS ENOUGH CAPPING IN PLACE TO PREVENT CONVECTION ON EITHER BOUNDARY. THINK THIS IDEA IS REASONABLE VERSUS THE MORE ACTIVE GFS...AND ONLY HAVE 20 PERCENT CHANCES IN NORTH OF I-90 IN CASE THERE STILL IS LINGERING CONVECTION AROUND FROM THE MORNING. TEMPS ARE ANOTHER STORY...PARTICULARLY ON MONDAY AS THE WARM FRONT MOVES IN. ON MONDAY COULD SEE SOME HOT READINGS...ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. 05.12Z REGIONAL CANADIAN DEPICTS 95-100 READINGS IN THAT AREA...WITH THE NAM ONLY A FEW DEGREES COOLER. WITH A BREEZY SOUTHWEST WIND...CAPPING IN PLACE AND PLENTY OF SUN IN THE AFTERNOON...RAISED HIGHS A COUPLE DEGREES FROM THE PREVIOUS FORECAST. MONDAY NIGHT AND TUESDAY...COLD FRONT LOOKS TO STALL OUT MONDAY EVENING NEAR OR JUST SOUTH OF I-90 AS IT BECOMES PARALLEL WITH THE UPPER FLOW. THE QUESTION THEN BECOMES IF CONVECTION FIRES ON THIS STALLED BOUNDARY IN THE EVENING...OR DURING THE PROGGED LIFT NORTHWARD OF THE FRONT DURING THE NIGHT INTO TUESDAY. THE PUSH NORTHWARD IS IN RESPONSE TO UPPER TROUGHING LIFTING INTO THE HIGH PLAINS. A POTENTIAL FEATURE TO AID IN CONVECTION MONDAY NIGHT WOULD BE THE SHORTWAVE IN SOUTH CENTRAL COLORADO WHICH IS PROGGED TO MOVE THROUGH AREAS SOUTH OF I-90 DURING THE NIGHT. PROBLEM IS THOSE SAME AREAS MAY BE CAPPED. 05.12Z NAM CONVECTS NORTH OF THE FRONT IN THE EVENING...THOUGH SOUNDINGS SEEM TO SUGGEST THIS IS RELATED TO THE BMJ GOING OFF. THE 05.12Z GFS STILL HAS PRECIPITATION...BUT THIS LOOKS RELATED TO LINGER CONVECTION FROM MONDAY AFTERNOON OR CONVECTIVE SCHEME RELATED IN THE EVENING. THE 05.00Z/05.12Z ECMWF AND 05.12Z REGIONAL CANADIAN MODELS ARE DRY IN OUR FORECAST AREA...AND THINK THESE MIGHT BE MORE PROBABLE TO COME TRUE. THEREFORE...HAVE KEPT ANY CHANCES MONDAY NIGHT DOWN IN THE 20-30 PERCENT RANGE...IN THE EVENT THE NAM/GFS SCENARIOS PLAYS OUT. SHOULD THESE LATTER SCENARIOS PLAY OUT...THE 17Z SPC DAY 2 OUTLOOK SEEMS WARRANTED WITH ENOUGH SHEAR AND CAPE AROUND FOR SEVERE WEATHER. TUESDAY LOOKS CAPPED...DRY AND HOT MOST LOCATIONS AS THE WARM FRONT BLOWS NORTH THROUGH MUCH OF THE FORECAST AREA. 850MB TEMPS ARE FORECAST AT LEAST 22-24C...2.5-3 STANDARD DEVIATIONS ABOVE NORMAL...IF NOT WARMER. WITH ANTECEDENT DRY CONDITIONS...STARTING OFF WARM...PLENTY OF SUN AND A BREEZY SOUTH TO SOUTHWEST WINDS...WIDESPREAD 90S ARE POSSIBLE AND WOULD NOT BE SURPRISED TO SEE SOME LOCATIONS APPROACH 100. FOR NOW RAISED TEMPERATURES A COUPLE DEGREES BUT FURTHER WARMING MAY BE NEEDED. HEAT ADVISORY MAY BE NEEDED...THOUGH THE DEWPOINTS DO LOOK TO MIX OUT...POSSIBLY MORE THAN CURRENTLY FORECAST. TUESDAY NIGHT AND WEDNESDAY...TROUGHING OVER THE HIGH PLAINS IS PROGGED TO LIFT INTO NORTHERN ONTARIO DURING THIS PERIOD. AS IT DOES SO...500MB HEIGHTS ARE FORECAST TO FALL SLIGHTLY...ONLY ABOUT 20 METERS OVER THE 24 HOURS. BIGGER IMPACT IS A COLD FRONT ASSOCIATED WITH THE TROUGH MOVING INTO THE AREA ON WEDNESDAY. FIRST FOR TUESDAY NIGHT...WITH A HOT TUESDAY AND STAYING IN THE BREEZY WARM SECTOR... TEMPERATURES ARE LIKELY GOING TO STRUGGLE TO FALL. PREVIOUS LOWS IN THE LOW TO MID 70S SEEM REASONABLE...THOUGH IT IS POSSIBLE THAT WE COULD END UP WARMER STILL. ALSO...INCLUDED A 20 PERCENT CHANCE OF PRECIPITATION MOSTLY TOWARDS CENTRAL WISCONSIN. IN THIS AREA...MOST MODELS ARE SUGGESTING INSTABILITY BEING RELEASED ABOVE THE CAP... LIKELY 700MB OR ABOVE...TO PRODUCE SOME HIGH BASED LIGHT SHOWERS AND THUNDERSTORMS. ON WEDNESDAY...ANOTHER HOT DAY WITH TEMPERATURES ABOVE 90 IS ANTICIPATED AHEAD OF THE FRONT IN THE SOUTHEAST HALF OF THE AREA. POTENTIAL FOR SHOWERS AND THUNDERSTORMS ON THE FRONT AS WELL AS THE FRONT MOVING THROUGH RESULTS IN HIGHS IN THE MID TO UPPER 80S ON THE NORTHWEST HALF. THAT POTENTIAL FOR PRECIPITATION REQUIRES SOME MONITORING AS THERE MAY BE CAPPING STILL IN PLACE. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY AVAILABLE MODELS AND ENSEMBLES ARE GENERALLY IN GOOD AGREEMENT ON SHOWING MEAN RIDGING FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY DURING THIS PERIOD...ALONG WITH TROUGHING OVER THE WESTERN U.S.. MULTIPLE SHORTWAVES ARE FORECAST TO EJECT OUT OF THE TROUGHING... RIDING THROUGH THE FLOW AND TAKING A TRACK THROUGH THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY REGIONS. DYNAMICALLY THIS SOUNDS GOOD...BUT THE PROBLEM IS THAT MOST MODELS MAINTAIN AN AREA OF CANADIAN HIGH PRESSURE THAT BUILDS IN BEHIND WEDNESDAY\S COLD FRONT FROM NORTHERN MINNESOTA INTO UPPER MICHIGAN...AT LEAST UNTIL SATURDAY WHEN IT IS PROGGED TO START MOVING EAST. THIS MEANS THAT THE SHORTWAVES WILL BE BATTLING DRY AIR. IN ADDITION...THE COLD FRONT IS FORECAST TO SLOWLY DROP SOUTH...REACHING I-70 BY FRIDAY. SO THE FORECAST FEATURES MAINLY DRY CONDITIONS NORTH OF I-90 THROUGH FRIDAY WITH CHANCES OF SHOWERS AND THUNDERSTORMS SOUTH...THEN SPREADING THESE EVERYWHERE FOR NEXT WEEKEND AS MORE SHORTWAVES MOVE THROUGH. TIMING THESE SHORTWAVES IS UNCERTAIN AT THIS TIME...THUS THE MAJORITY OF THE CHANCES ARE IN THE 20-50 RANGE. ONLY EXCEPTION TO THAT IS WEDNESDAY EVENING AND THURSDAY NIGHT IN FAR SOUTHERN AREAS WHERE 60 PERCENTS WERE INTRODUCED. THESE COVER THE COLD FRONT RUNNING INTO THE HOT AND HUMID AIRMASS WEDNESDAY EVENING...AS WELL AS A FRONTOGENESIS ZONE PROGGED BY MULTIPLE MODEL RUNS TO SET UP ON THURSDAY NIGHT NEAR OR JUST NORTH OF I-80. COMPARED TO THE SHORT TERM PERIOD...PLAN ON MUCH COOLER CONDITIONS FOR THE LONG TERM. 850MB TEMPS ARE PROGGED TO FALL TO AS COOL AS 5C IN TAYLOR COUNTY ON THURSDAY AND 8-12C SOUTH OF I-90. COMBINE THESE COOLER 850MB TEMPS AND CLOUD COVER...READINGS ARE EXPECTED TO END UP BELOW NORMAL. && .AVIATION...TONIGHT AND MONDAY MOIST AND SLIGHTLY UNSTABLE AIR WILL OVERRUN A WARM FRONT EXTENDING FROM THE NORTHERN PLAINS INTO IA TONIGHT. THIS WILL INCREASE MID CLOUD/ACCAS ACROSS THE AREA THIS EVENING...LASTING INTO MONDAY MORNING. THE BEST FORCING FOR SHRA/TS CHANCES WITH THIS ELEVATED CONVECTION WILL BE ACROSS CENTRAL AND NORTHERN MN/NORTHERN WI. HAVE THEREFORE KEPT THUNDER OUT OF THE BODY OF THE KRST/KLSE TAFS...BUT DID INCLUDE BKN080CB MENTION AFTER 05Z THROUGH 15Z. SURGE OF MOISTURE OVER THE WARM FRONT PUSHES EAST OF THE AREA AFTER 15Z...SO CLOUDS SHOULD SCATTER OUT BY THEN. OTHERWISE...EXPECT VFR CONDITIONS THIS EVENING THROUGH MONDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...AJ AVIATION...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 523 AM CDT SUN JUN 5 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-061200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 523 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY INTO TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE REGION WITH THE BEST CHANCES FOR THESE STORMS TO OCCUR AFTER MIDNIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD PRODUCE SOME STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY NIGHT ACROSS THE REGION WITH A SLIGHT CHANCE FOR ADDITIONAL STORMS ACROSS NORTH CENTRAL WISCONSIN TUESDAY. AFTER A BRIEF BREAK ON TUESDAY NIGHT... THUNDERSTORM CHANCES RETURN TO THE FORECAST AREA FOR WEDNESDAY INTO WEDNESDAY NIGHT...AND FROM THURSDAY NIGHT INTO THE WEEKEND. AT THIS POINT...IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE. HIGH TEMPERATURES ARE FORECAST TO REACH THE LOW TO MID 90S ACROSS PORTIONS OF THE REGION MONDAY AND TUESDAY. THE COMBINATION OF THESE TEMPERATURES AND INCREASING HUMIDITY COULD RESULT IN HEAT INDICES BETWEEN 95 AND 100 DURING THE AFTERNOON OVER THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT ANY REPORTS OF STRONG WINDS OR HAIL WOULD BE APPRECIATED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1250 AM CDT MON JUN 6 2011 IAZ009-MNZ086-087-094-095-060645- DODGE-FILLMORE-HOWARD-MOWER-OLMSTED- 1250 AM CDT MON JUN 6 2011 AT 1245 AM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER MAPLEVIEW...MOVING EAST AT 30 MPH. SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... I 90 EXIT 183...BROWNSDALE AROUND 100 AM... I 90 EXIT 189...I 90 EXIT 187...RENOVA AROUND 110 AM... ELKTON...I 90 EXIT 193...DEXTER AROUND 120 AM... GRAND MEADOW AROUND 130 AM... HIGHWAYS 63 AND 16 AROUND 140 AM... BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
1 hail. Local standard time, as filed.
The hail fell for about 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318478.